TheLupusSite.com banner

1 - 9 of 9 Posts

·
Registered
Joined
·
10 Posts
Discussion Starter #1
today i had my second doctors visit (rheummy) the diagnosis of sle was not supported by the blood work...he said it is a systemic inflammatory disease but as of yet does not have a diagnosis for me....i told him the 30 mg of prednisone was not working for me so he upped it to 50mg for 2 weeks then dropping 5mg every 2 weeks....also he prescribed methotrexate 25 mg once a week...also folic acid and vit d and calcium....my blood work shows ESR at 76, platelet count at 407, ANA positive with titre 320 and speckled, c3 is 2 and crp is 51 also alkaline phosphatase is 309....neg for anti-dna, ena....and RA factor
 

·
Registered
Joined
·
7,800 Posts
Hello Pilot,

When bloodwork is not 100% clear most rheumies will be very cautious about giving a firm SLE diagnosis. An SLE diagnosis is relatively heavy in many ways and can affect things like health insurance, mortgage insurance etc. greatly.

The rheumy is obviously taking your problems very seriously. He has upped your pred for a short time to try and help you more (as 30mg wasn't helping enough). It is pretty common to give someone a short burst of higher dose prednisolone to calm down a flare and let treatment have a chance to start working.

I'm not at all up on methotrexate doses but your treatment is very typical of many here. Today's treatment options are often a mix of treatments to try and get the maximum relief with minimum side-effects.

You are not at all at square one as you have a rheumy that is taking your problems seriously and treating you. Whether you are eventually diagnosed with SLE, MCTD (Mixed Connective Tissue Disease), UCTD (Undifferentiated Connective Tissue Disease), RA... or something else he obviously believes that it needs treatment.

I'm sure someone who knows more about methotrexate will be along soon :)
Hopefully, you'll see a big difference now with stronger treatment,

Katharine
 

·
Registered
Joined
·
6,152 Posts
Hi Pilot

To answer your question about prednisone - yes 50mg is quite a lot but sometimes this level of dosage is needed over the short term to get a flare under control. You mentioned in one of your previous posts that your doctor intended to start you on anti-malarials. Did this not happen at your recent appointment?

Please dont worry too much at this stage about exacly what type of systemic disease you have. They are pretty much treated the same way and most of the treatment is based on symptoms.

It can be very difficult to determine if it is Lupus or some other systemic disease unless there is specific blood indicators. In the case of Lupus for example usually a positive test for Anti DsDNA or Anti SM antibodies will clinch a diagnosis but the absence of them doesnt mean you dont have Lupus. Its estimated that about 30% of people with Lupus will have anti Sm antibodies for example and a higher percentage will have Anti DsDNA antibodies.

It would be unwise of your Rheumy to declare that you had a positive SLE diagnosis unless he was very certain. Often these things emerge over time and its also possible to have more than one condition going on at the same time - hence the need for caution.

I know it is frustrating but believe me the situation you are in is very normal. I was on Plaquenil and Pred for quite a while before the word Lupus was even used:rolleyes: Mostly what was written on my chart was ?CTD which stands for connective tissue disease, of which SLE is one.

If you are very worried about the high dose of pred please contact your doctor and let him know your concerns. You also mentioned in a previous post that your kidneys and pancreas were involved so perhaps its crucial from your doctors point of view to hit this flare with a high dose of pred to see if it can be stopped in its tracks?

Hang in there. It takes a while to get to understand these diseases and even then there is always something which surprises us :rolleyes:

Take good care
Joan:rose:
 

·
Registered
Joined
·
10 Posts
Discussion Starter #4
thank you katharine, you're right it's not square one...i was so frustrated yesterday...i'll do what the doc says and think positive about it....i keep making mental images of me walking normally without any pain...
 

·
Registered
Joined
·
10 Posts
Discussion Starter #5
thank you joandublin, my doc has decided to use methotrexate and not Plaquenil....and the prednisone at 30mg wasn't doin it so i hope 50mg does the trick.....but it makes me so anxious and gives me palpitations.....i've been taking propranolol for 8 years for thyroid related tachycardia, i have a mutinodular goiter. It is frustrating for me....i'm a control freak and i have definate trust issues...and this is one of those times when i have to trust someone elses decisions....
 

·
Registered
Joined
·
376 Posts
I'm surprised they are starting you at 25 mg of methotrexate (MXT). That is the maximum dose. I started on 7.5 mg and had side effects from that; mostly nausea and hair loss. They gradually built up the dose to 25 mg, but that several months after I started. So, you may experience some side effects from it; hopefully not. It is a chemotherapy drug. While the dosage is no where near what they use from chemotherapy, the side effects are similar.

Hopefully the increase in Prednisone will be short lived. I had to go up to 80 mg for my pericarditis and it really affected me, especially my weight. If you are on the 50 mg for a short period you might be okay. I remember when I started Prednisone, I was on 20 mg and had no side effects. When I went up to 30 mg, I started with the side effects.

Good luck and I do hope you get some relief with minimal side effects. Unfortunately we have to live with side effects so we can feel better. That's the nature of this beast.

Take care,

Nutty
 

·
Registered
Joined
·
4,444 Posts
I am also a bit suprised they are starting you on 25 mg of methotrexate straight away, but your inflammation lab numbers are so high that I'm guessing they want to get you on the max dose right away to try to squelch all that inflammation. Same thing with the high prednisone dosage. If you get untolerable side effects from the prednisone be sure to call back; especially if you find yourself unable to sleep. There's some good meds to help with that, and sleep is very important right now.

I can understand your frustration with going from a likely diagnosis back to no-mans land. But treating the symptoms is what is most important, and the doctors are attempting to do that.

Best wishes the new treatments start to really help... soon!
 

·
Registered
Joined
·
10 Posts
Discussion Starter #8
update

well i've been on 50 mg of prednisone for 5 days now, and had the methotrexate on friday....so far i feel okay...relative term now.....just can't sleep and i get a lot of stomach pains....still very tired, too tired.
I try not to worry about the medications and allow myself a lot of time to do things. My hubby has taken 2 weeks off work to hang out with me....I think the stress was getting to him too.....only one little thing...I try to be my old self as much as possible around him so he doesn't worry so much and I'm finding that exhausting.........silly eh.
I am walking more now....with not so much pain but I know it's always there....it doesn't let me forget.
Has anyone read the spoon theory......very interesting.
 
1 - 9 of 9 Posts
Top